Texas, 2018

Rip Current in Texas, March 16, 2018

March 16, 2018 · NWS CRP · 1 event in 1 county or zone

A 14 year old girl was swimming with family members near the South Jetty at Packery Channel on March 16th. They noticed she had been missing for about 10 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A 14 year old girl was swimming with family members near the South Jetty at Packery Channel on March 16th. They noticed she had been missing for about 10 minutes. She was recovered from the surf. CPR was performed on her until an ambulance arrived. She was taken to Corpus Christi Medical Center-Bay Area, then was later transferred to Driscoll Children's Hospital. She passed away on March 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 16, 2:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 16, 2:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
324 PM CDT Fri Mar 16 2018

.SHORT TERM (Tonight through Saturday night)...

Surface trough axis has stalled near Highway 281 with KCRP radar
showing the sea breeze boundary moving inland across the southern
Coastal Bend at this time. Higher boundary layer moisture along
the coast will move inland this evening behind the sea breeze with
dewpoint temperatures to around 70 degrees. Low level southerly
flow is only expected to increase to 15-20 knots later tonight.
Expect low stratus will move into the coastal plains this evening
with fog forming before midnight. Areas of fog, locally dense,
will be possible late tonight into Saturday morning across the
inland coastal plains into the eastern Brush Country. Higher
dewpoints in the lower 70s will lead to patchy fog over the
coastal waters tonight into Saturday morning as well.

A short wave trough over central Baja California this evening will
move northeast into southwest Texas around 12Z Saturday and into
northwest Texas by Saturday afternoon. Any lift associated with
this feature should remain well to the north of the forecast area.
Forecast soundings showed a strong mid level inversion will remain
in place across South Texas on Saturday. There could be some weak
low level convergence along sea breeze boundary moving inland to
provide isolated showers within the moist layer below the
inversion across the northern counties Saturday afternoon.

The next short wave trough will move out of northern Mexico
Saturday night into West Texas by 12Z Sunday. Focus for convective
development will again be north of the region. Low level flow
will be weak Saturday night. Fog will be possible again over the
coastal plains overnight Saturday night.

&&

.LONG TERM (Sunday through Friday)...

Another very warm day in store for Sunday, especially across the
western CWA where highs are expected to be around 90. Models are in
poor agreement with whether there will be precip Sun across S TX.
Sufficient moisture should be in place across the eastern CWA for
iso convection with an area of 1.6 inch PWATs across the inland
areas. In addition, an upper level short wave and 105-110kt jet are
progged to move across the region Sunday. The sea breeze may aid in
low level convergence and the environment is progged to be unstable.
The inhibiting factor will be the strong capping inversion. Models
do prog the cap to weaken across the central portions of the CWA by
Sunday after, therefore kept a slight chc of TSRA's in that area.
Another round of convection will be possible Sun night ahead of a
cold front. However, the upper jet will be east of the area, but
there may still be weak upper support with another short wave and
high omega values. Sfc remains unstable as well. Went with a slight
chc of showers across the northern tier of the CWA in the evening,
then introduce thunderstorms across the VCT crossroads after
midnight as the front pushes through the area. Felt that the NE CWA
has the best chc of TSRA's as everything comes together briefly
across that area. On Mon, the iso precip should be offshore as drier
air pushes into the area. Highs will be a tad cooler Mon, but the
better CAA and drier airmass will be felt Mon night/Tue. Dry
conditions are expected the remainder of the week with temps
modifying once onshore flow returns by mid week.

Breezy north winds behind the front Mon, may lead to a few hours of
elevated fire weather conditions especially the western CWA.
Advisory conditions may be possible Mon night across the coastal
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    68  84  68  85  66  /  10  10  10  10  10
Victoria          67  83  68  84  65  /  10  20  10  20  20
Laredo            68  93  68  94  63  /   0  10  10  10  10
Alice             68  89  67  90  65  /  10  10  10  10  10
Rockport          68  81  68  82  66  /  10  10  10  10  10
Cotulla           66  91  67  91  60  /   0  10  10  10  20
Kingsville        68  88  68  89  65  /  10  10  10  10  10
Navy Corpus       68  80  68  82  68  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TMT/89...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Mar 16, 4:37 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
537 AM CDT Fri Mar 16 2018

TXZ229>234-239>247-171100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
537 AM CDT Fri Mar 16 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Areas of fog will develop over inland areas overnight and continue
through mid Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire weather conditions may occur on Monday across much of
South Texas.

The rip current risk may become elevated by Wednesday and Thursday
along Gulf-facing beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-171100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
537 AM CDT Fri Mar 16 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GW/RH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces

When
March 16, 4:00 PM CST to 4:10 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A 14 year old girl was swimming with family members near the South Jetty at Packery Channel. They noticed she had been missing for about 10 minutes. She was recovered from the surf. CPR was performed on her until an ambulance arrived. She was taken to Corpus Christi Medical Center-Bay Area, then was later transferred to Driscoll Children's Hospital. She passed away on March 17th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces2018-03-1614FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746686.